Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Apr 16, 2024, 10:24 AM EDT for 19 counties in Michigan. It took effect at Apr 16, 2024, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 10:24 AM EDT (14:24 UTC)
- In effect from
- Apr 16, 2024, 12:00 PM EDT
- Expired
- Apr 16, 2024, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1937 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 16, 7:22 AM EDT, 3 hours 2 minutes earlier. Its key messages:
- Sunny this morning, showers/storms tonight
- Strong to severe storms possible Wednesday
- A Period of Rain Thursday Night
- Cooling trend into the weekend
Area forecast discussion, Apr 16, 7:22 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
722 AM EDT Tue Apr 16 2024
.KEY MESSAGES...
- Sunny this morning, showers/storms tonight
- Strong to severe storms possible Wednesday
- A Period of Rain Thursday Night
- Cooling trend into the weekend
&&
.DISCUSSION...
Issued at 332 AM EDT Tue Apr 16 2024
- Sunny this morning, showers/storms tonight
High pressure over northwest Ontario will provide some sunshine
this morning before high clouds move in from the west this
afternoon. Low pressure over the Plains will move east today and
push a warm front in our direction.
There's a weak signal for a few showers to develop around mid
afternoon over the southwest cwa before diurnal heating wanes and
the showers dissipate.
This system looks like it will produce two distinct precipitation
events. The first unfolds tonight after 03z as the warm front
noses into the region. Expect the usual elevated showers and
scattered storms. Any storms that develop will be aided by a piece
of vorticity that breaks off the main short wave over IA/MN.
MUCAPE around 700 j/kg point toward a thunder potential but not
severe storms. If we do see storms, it will be during round two on Wednesday.
- Strong to severe storms possible Wednesday
The severe threat Wednesday is conditional on how worked over the
atmosphere is from any convection that occurs tonight and the
degree of recovery prior to the cold front moving through
Wednesday. Areas south of I-96 are the most likely to see stronger
storms as dynamics are stronger there.
Bulk shear increases to around 50 kts mid morning Wednesday ahead
of the occluding cold front. SBCAPE around 1000-1500 j/kg and a
mid level wind max nosing in from the southwest will help the
cause for stronger storms. The strong shear points toward the
potential for some organization and bowing segments.
Once the front moves east of the cwa during the late afternoon,
the precipitation will diminish.
- A Period of Rain Thursday Night
As a frontal zone approaches from the west later Thursday, a wave is
shown to develop along it while it tracks into MI. FGEN in the DGZ
will lead to decent lift while upper level diffluence over the
frontal zones supports deeper lift. A ridge of higher PWAT values
gets drawn into the front as well, supporting an increased potential
for some rain. Ensemble QPF trends have been going up, but overall
amounts are looking light, generally under a quarter inch.
- Cooling trend into the weekend
A deepening mid level low in Ontario on Friday, lifts up to Southern
Hudson Bay and into Quebec for Saturday. Northwest winds are shown
to exist westward through the Canadian Prairies which will act to
funnel the cooler air down into MI through the weekend. Ensemble
temperature trends are lower so a chilly weekend is looking more
likely with time. An increased potential for near or below freezing
overnight lows is looking more likely with time. As for a warmup
next week, an Alberta Clipper is shown to be dropping down into the
Upper Plains Monday into Tuesday. Thus we could see temperatures
drop or hold steady into mid week as this system passes by MI. We
noted that the ensemble temperature trends for next week are lower
for the most part. That decreases the potential for any significant
warmup.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 717 AM EDT Tue Apr 16 2024
The pressure gradient will be tightening up today and that will
lead to increasing winds. The low levels remain dry so conditions
will remain VFR during the day, but tonight conditions will
steadily moisten up leading to lowering ceilings. Some rain shower
activity is expected tonight. With weak instability, an isolated
thunderstorm or two is possible. Confidence for thunderstorms was
not high enough to put them in the forecast at this time. We did
add low level wind shear for several sites tonight as the low
level jet moves in increasing the potential for impacts.
&&
.MARINE...
Issued at 332 AM EDT Tue Apr 16 2024
As the strengthening low pressure in the Plains moves in this
direction today, surface winds will increase from the east. A
Small Craft Advisory is in effect south of Grand Haven from 18z
today through 10z Wednesday and will probably need to be extended
further into the morning. North of Grand Haven, A Small Craft
Advisory is in effect from 18z today through 02z when it's
upgraded to a Gale Warning. This is generally a 6 hr window of
stronger winds over the northern nearshore zones during the
evening and early overnight hours. Once the gales subside after
10z, a Small Craft Advisory will likely takes its place.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
Wednesday for LMZ844>846.
Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
evening for LMZ847>849.
Gale Warning from 10 PM this evening to 6 AM EDT Wednesday for
LMZ847>849.
&&
DISCUSSION...MJS/04
AVIATION...MJS
MARINE...04Hazardous weather outlook, Apr 16, 3:42 AM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 342 AM EDT Tue Apr 16 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 342 AM EDT Tue Apr 16 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected Wednesday. A few of the storms could be strong to severe with strong winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-170745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 342 AM EDT Tue Apr 16 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Wind and waves will be hazardous to small craft this afternoon and tonight. Scattered thunderstorms are expected tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wind and waves will be hazardous to small craft Wednesday, Wednesday night and Friday. Scattered thunderstorms are expected Wednesday. A few of the storms could be strong to severe with strong winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:38 AM EDT | Gale Warning | GRR | 26 hr | |
| Apr 16, 3:38 AM EDT | Small Craft Advisory | GRR | 48 hr | |
| Apr 16, 11:43 AM EDT | Wind Advisory | GRR | Kent, Lake, Mason, Mecosta, Montcalm, Muskegon and 4 more | 14 hr |
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.